New York, 2008Flash Flooding and Hail in New York, July 24, 2008
July 24, 2008 · NWS BGM · 6 events in 4 counties and zones
Low pressure moved out to the northeast of the region, pulling a cold front into New England. Meanwhile, low pressure in the upper atmosphere kept unsettled weather across upstate New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved out to the northeast of the region, pulling a cold front into New England. Meanwhile, low pressure in the upper atmosphere kept unsettled weather across upstate New York. Scattered showers and thunderstorms developed, producing a few reports of flooding and high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 8:30 AM EST, 0 minutes earlier.
Area forecast discussion, Jul 24, 8:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EDT THU JUL 24 2008
.SYNOPSIS...
LOW PRESSURE OVER NORTHERN NY WILL PULL OUT OF THE REGION TODAY,
KICKING OFF ADDITIONAL SHOWER ACTIVITY AS IT PULLS A COLD FRONT
INTO NEW ENGLAND. LOW PRESSURE IN THE UPPER ATMOSPHERE WILL REMAIN
FIXED OVER THE NORTHEAST THIS WEEKEND, KEEPING THE WEATHER
UNSETTLED.
&&
.NEAR TERM /TODAY/...
SURFACE COLD FRONT BISECTING THE CWA ATTM WITH DEEP TROPICAL PLUME
SLOWLY SLIDING EAST...BUT CONTINUING TO DROP SIGNIFICANT RAINFALL
OVER OUR EASTERN ZONES. FLS WAS ISSUED EARLIER TO COVER RAINFALL
TOTALS THAT HAVE REACHED AROUND AN ADDITIONAL ONE TO TWO INCHES.
WEST OF THE FRONT...TEMPS ALOFT ARE COOLING SIGNIFICANTLY AS THE
UPPER LOW NEARS FROM THE WEST...AND ALTHOUGH CLOUD COVER THIS
MORNING IS QUITE EXTENSIVE...DO EXPECT SOME DESTABILIZATION WITH
SHRA/TSRA INCREASING IN COVERAGE AS WE HEAD INTO THE AFTERNOON.
WE ALSO HAVE UPPER FORCING FOR ASCENT AS A SPOKE OF VORTICITY IS
CURRENTLY ROUNDING THE BASE OF THE ABOVE MENTIONED TROUGH...WHICH
SHOULD ALSO HELP GET THINGS GOING. CAN/T RULE OUT SVR IF WE DO GET
SOME INSTABILITY...AS FREEZING LEVELS ARE DROPPING...AND SOME DRY
AIR ALOFT MAY HELP ENHANCE THE HAIL/WIND THREATS...RESPECTIVELY.
UPDATED GRIDS/PRODUCTS ARE OUT.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HEIGHTS WILL BRIEFLY RIDGE ON FRIDAY AS A SHARP SHORTWAVE TROF
DIGS INTO UPPER MICHIGAN. THIS WILL YIELD A FAIRLY WARM DAY, WITH
TEMPS REBOUNDING INTO THE LOWER 80S.
THE TROF WILL SWING EASTWARD THIS WEEKEND, BRINGING SHOWERS AND
THUNDERSTORM ACTIVITY BACK TO NY AND NORTHERN PA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LITTLE TO NO CHANGE IN THINKING FOR THE EXTENDED PERIOD...ONCE
AGAIN.
MODEL CONSENSUS KEEPS UPPER-LEVEL TROUGHINESS OVER THE
NORTHEASTERN U.S. RIGHT INTO NEXT WEEK...WITH ONLY A GRADUAL
TENDENCY FOR THE TROUGH AXIS TO LIFT NORTHWARD OVER TIME.
THUS...ALMOST DAILY CHANCES FOR AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST...WITH TEMPERATURES NEAR
OR SLIGHTLY BELOW SEASONAL NORMS.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
MVFR CONDS WILL PERSIST THRU LATE MRNG BFR IMPRVG TO VFR AT ALL
TERMINALS. OCNL SHOWERS STILL POSSIBLE FOR A TIME THIS MRNG AT
ELM/RME/AVP. ALTHO CONDS ARE EXPECTED TO BE PREDOMINANTLY
VFR...CUD SEE SCTD SHOWERS THIS AFTN. LOCATION OF SHOWERS HARD TO
PIN DOWN...THUS WILL NOT TEMPO IN ANY PCPN AT THIS TIME AS THEY
WILL BE PRETTY HIT AND MISS. CUD SEE CB CLDS FOR MOST OF THE AFTN.
SKIES BEGIN TO CLR LATE THIS EVNG...WITH POSSIBLE IFR RESTRICTIONS
AT ELM LATE.
WINDS EXPECTED TO INCRS TO 5-10KTS OUT OF THE SW TODAY...BCMG
LGT/VRB OVRNGT.
OUTLOOK...
THU NIGHT THROUGH MON...MAINLY VFR CONDS. FOG POSSIBLE EACH
MORNING WITH POTENTIAL IFR RESTRICTIONS...ESPECIALLY AT ELM.
BRIEF RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS/THUNDERSTORMS
FOR THE AFTERNOON AND EARLY EVENING HOURS AS UL SYSTEM HANGS OVR
THE REGION.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL NOON EDT TODAY FOR PAZ048.
NY...FLOOD WATCH UNTIL NOON EDT TODAY FOR NYZ046-057-062.
&&
SYNOPSIS...DJP
NEAR TERM...JMA
SHORT TERM...DJP
LONG TERM...JMA/MLJ
AVIATION...PVB
Hazardous weather outlook, Jul 24, 4:10 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 AM EDT THU JUL 24 2008
NYZ046-057-062-PAZ048-250915-
OTSEGO-DELAWARE-SULLIVAN-PIKE-
510 AM EDT THU JUL 24 2008
...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038>040-043-044-
047-072-250915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-SOUTHERN WAYNE-
510 AM EDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Sullivan
- When
- July 24, 8:30 AM EST to 11:30 AM EST
- Where
- Sullivan County, Liberty to 0.01 mi ENE of Liberty
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -74.750
A spotter reported 2.14 inches of rain in 24 hours ending at 7 a.m., then another 2 inches from 7 a.m. to 930 a.m. Parts of a roadway were washed away below this location.
Flash Flood, Steuben
- When
- July 24, 10:04 AM EST to 12:30 PM EST
- Where
- Steuben County, 1.14 mi SW of Cohocton to 1.09 mi ESE of Beaus Stn
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.486, -77.513
A bridge was closed due to flooding and debris on State Route 21 from the intersection of Sawdust Road to State Route 371. State Route 63 between Whiteman Gully and County Route 90 was also closed.
Hail, Oneida
- When
- July 24, 1:10 PM EST
- Where
- Oneida County, Westernville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.320, -75.380
Thunderstorm Wind, Oneida
- When
- July 24, 1:29 PM EST
- Where
- Oneida County, New London
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 43.200, -75.600
Numerous trees and wires were blown down.
Thunderstorm Wind, Oneida
- When
- July 24, 1:35 PM EST
- Where
- Oneida County, 0.69 mi N of Camden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 43.340, -75.750
There were numerous reports of trees and wires blown down.
Thunderstorm Wind, Broome
- When
- July 24, 1:42 PM EST
- Where
- Broome County, 1.22 mi NE of West Leyden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.480, -75.450
A tree was blown down across the road in the village of West Leyden.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125679, 128883, 127267, 127270, 127273, 127274.